Alert archive / Indiana / Tornado Warnings in 2022

Tornado Warning 11, NWS Louisville, KY

March 18, 2022Washington County, Indiana

NWS Louisville, KY issued this tornado warning at Mar 18, 2022, 8:11 PM EDT for Washington County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2022, 8:11 PM EDT (00:11 UTC)
Expired
Mar 18, 2022, 8:45 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Washington County, IN

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

535 
WFUS53 KLMK 190011
TORLMK
INC175-190045-
/O.NEW.KLMK.TO.W.0011.220319T0011Z-220319T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
811 PM EDT Fri Mar 18 2022

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Northeastern Washington County in south central Indiana...

* Until 845 PM EDT.
    
* At 810 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Salem, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Salem around 815 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3876 8599 3875 8598 3876 8596 3875 8595
      3876 8594 3875 8592 3868 8591 3855 8617
      3861 8621 3876 8603 3877 8602 3876 8601
      3877 8598
TIME...MOT...LOC 0010Z 230DEG 29KT 3859 8615 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BJS
2 follow-up statements
210 
WWUS53 KLMK 190024
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
824 PM EDT Fri Mar 18 2022

INC175-190045-
/O.CON.KLMK.TO.W.0011.000000T0000Z-220319T0045Z/
Washington IN-
824 PM EDT Fri Mar 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTHEASTERN WASHINGTON COUNTY...
    
At 824 PM EDT, a severe thunderstorm capable of producing a tornado
was located northeast of Salem, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Washington County, including the following locations...
Little York.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3876 8599 3875 8598 3876 8596 3875 8595
      3876 8594 3875 8592 3868 8591 3864 8605
      3869 8610 3877 8602 3876 8601 3877 8598
TIME...MOT...LOC 0024Z 230DEG 29KT 3865 8605 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SCHOETTMER
268 
WWUS53 KLMK 190040
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
840 PM EDT Fri Mar 18 2022

INC175-190050-
/O.EXP.KLMK.TO.W.0011.000000T0000Z-220319T0045Z/
Washington IN-
840 PM EDT Fri Mar 18 2022

...THE TORNADO WARNING FOR NORTHEASTERN WASHINGTON COUNTY WILL EXPIRE
AT 845 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Louisville.

LAT...LON 3876 8599 3875 8598 3876 8596 3875 8595
      3876 8594 3875 8592 3868 8591 3864 8605
      3869 8610 3877 8602 3876 8601 3877 8598
TIME...MOT...LOC 0040Z 230DEG 29KT 3873 8593 

$$

BJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 18, 8:00 PM EDT, 11 minutes earlier.

Area forecast discussion, Mar 18, 8:00 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
800 PM EDT Fri Mar 18 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Saturday)
Issued at 325 PM EDT Fri Mar 18 2022

...Strong to Severe Storms Possible This Evening...

Closed upper low over Missouri is almost stacked with a 1001mb sfc
low between COU and STL. Upper trof is quite negatively tilted with
the axis extending into the Deep South, but the sfc cold front
stretches almost due south into NE Arkansas. A decent dry slot has
punched northward through western Kentucky into southern Indiana.

Convection is already developing along/ahead of the sfc front, and
should continue to blossom the rest of the afternoon, but moisture
supply has been iffy with dewpoints only in the lower/mid 50s. If
cells can get going, there are strong mid-level lapse rates and very
favorable low-level shear to support rotating storms capable of
producing large hail. We have less confidence in the storms becoming
sfc-based to produce damaging winds or tornadoes, but with progs of
roughly 500 J/kg for both CAPE and DCAPE, we can't rule it out.

Prime time for severe wx in our area will be from roughly 23Z from
Jasper to Rough River Lake to west of Bowling Green, through 04-05Z
from the I-75 corridor to Lake Cumberland. The best chances for
severe weather will be along and west of I-65, as the environment
will become less favorable as the storms push farther east.

Storms will push east of the I-75 corridor around midnight or
shortly thereafter. Sfc low lifts into the Great Lakes during the
day Saturday, but the flow remains cyclonically curved and temps
aloft are quite cold. Saturday will feature scattered showers and
areas of intermitent drizzle, with temperatures basically flatlined
near 50 through the day.

.Long Term...(Saturday night through Friday)
Issued at 325 PM EDT Fri Mar 18 2022

Synopsis...The medium range forecast begins with a fairly
progressive and amplified pattern across the CONUS. Initially, there
will be a pair of mid-level troughs in each coastal range flanking a
ridge building along the Mississippi River basin. By the middle of
next week the pattern will completely reverse as this time the West
Coast trough will move towards the central US to be sandwiched by
two ridges. The zonal flow will slow down substantially allowing the
trough to be rather stagnant and eventually develop a closed low.
This synoptic-scale set up translates to deep southwesterly flow and
enhanced theta-e transport over the Ohio Valley.

Sunday - Monday... After a sunless and breezy Saturday, conditions
will greatly improve on Sunday. The axis of the East Coast trough
will depart the area and increasing heights aloft associated with
the approaching ridge will provide clear skies and light
southwesterly winds. Also, hi-res models started to indicate a low
chance of fog during sunrise on Sunday and given the available pool
moisture and strong low-level subsidence this might not be out of
the question. Monday will still be dry and mostly sunny, but as the
day progresses a cloud deck will stream from the southwest. Temps
will be on the rise, especially on Monday, due to southerly WAA.

Tuesday - Thursday...The main story for this period will be the
possibility of periods of heavy rain and localized flooding
concerns. Overall, the GFS IVT forecast portrays a prolonged
residence time of fairly high moisture transport for the middle of
the week. Therefore, a combination of high precipitation efficiency
and residence time over the lower Ohio Valley might result in
widespread storm totals in the 2-3 in range with higher isolated
amounts. A decisive factor will be the antecedent soil moisture
conditions after this weekend event and how favorable the
environment can be for backbuilding and/or training. Last but not
least,the HEFS guidance is showing rivers along the Green River
basin exceeding the minor flood threshold by the second half of next
week.

Friday...As per the latest guidance, rain will be leaving central
Kentucky during the early morning hours as temps hang over the low
40s. Westerly winds and a slow clearing trend will take place in the
afternoon with highs in the upper 50s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 800 PM EDT Fri Mar 18 2022

Line of showers and storms expected to push through the area later
this evening along a N-S oriented cold front. As the front
approaches, included 3-hour TEMPO groups at each of the sites to
cover most likely period for strong to severe thunderstorms to
occur, generally between 19/01Z-06Z. Reductions in visibility and
lower ceilings will also be possible within any storms. In the wake
of the cold front, ceilings are expected to MVFR range and even IFR
range at HNB/LEX and potentially SDF. These low clouds will hang
around through much of the remainder of the TAF period before
gradually scattering out by Saturday evening. Light rain and drizzle
will be possible through the overnight hours and into the day
Saturday beneath the low clouds.

Winds will remain out of the S/SW at around 10-15 kts ahead of the
front with gusts to 25 kts possible. Behind the front, expect winds
to shift to the west with gusts to 25 kts continuing through
Saturday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...ALL
Aviation...JML
Hazardous weather outlook, Mar 18, 3:40 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 PM EDT Fri Mar 18 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
340 PM EDT Fri Mar 18 2022 /240 PM CDT Fri Mar 18 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening ahead of an
approaching cold front. The strongest storms will be capable of
producing large hail, locally damaging winds, and possibly an
isolated tornado or two. The most likely time frame for severe
weather is between 6 PM and midnight, with the best chances west of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system will bring heavy rainfall Tuesday into Wednesday,
possibly resulting in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

RAS/ALL

In the hours before

Special weather statement, Mar 18, 5:47 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EDT Fri Mar 18 2022

INZ083-182215-
Dubois IN-
547 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of southwestern Dubois
County through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Folsomville, moving northeast at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3842 8707 3846 8704 3832 8685 3821 8707
TIME...MOT...LOC 2147Z 225DEG 33KT 3820 8718

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

SCHOETTMER
Special weather statement, Mar 18, 6:17 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
617 PM EDT Fri Mar 18 2022

INZ083-182245-
Dubois IN-
617 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northwestern Dubois
County through 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Dale, moving northeast at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3850 8692 3850 8687 3851 8685 3853 8683
      3853 8675 3847 8669 3827 8697 3836 8707
TIME...MOT...LOC 2217Z 228DEG 30KT 3827 8709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CSG
Special weather statement, Mar 18, 6:44 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 PM EDT Fri Mar 18 2022

INZ076-083-182315-
Orange IN-Dubois IN-
644 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northeastern Dubois
and northwestern Orange Counties through 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Shoals, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Orange
and northeastern Dubois Counties, including the following
locations... Hillham, Thales, Orangeville, Bonds, Dubois Crossroads,
West Baden Springs, Hindostan, Scarlet, Prospect and Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 8638 3845 8680 3850 8684 3853 8682
      3853 8668 3869 8668
TIME...MOT...LOC 2244Z 228DEG 35KT 3851 8676

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJS
Special weather statement, Mar 18, 7:05 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
705 PM EDT Fri Mar 18 2022

INZ076-083-084-182330-
Crawford IN-Orange IN-Dubois IN-
705 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of southeastern Dubois,
northwestern Crawford and southwestern Orange Counties through 730 PM
EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Jasper, moving northeast at 45 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern
Crawford, southwestern Orange and southeastern Dubois Counties,
including the following locations... Celestine, Saint Marks, Norton,
French Lick, Ellsworth, Greenbrier, Cuzco, Saint Anthony, West Baden
Springs and Schnellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8661 3849 8644 3826 8682 3832 8688
TIME...MOT...LOC 2305Z 224DEG 38KT 3835 8677

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:07 PM EDTSevere Thunderstorm WarningLMKWashington23 min
Mar 18, 8:18 PM EDTSpecial Weather StatementLMKDubois27 min
Mar 18, 8:46 PM EDTSpecial Weather StatementLMKOrange29 min
Mar 18, 10:43 PM EDTTornado WarningLMKHarrison32 min

Nearby

Tornado Warnings in Indiana, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.